Alert archive / Pennsylvania / Flash Flood Watches in 2016
Flash Flood Watch 1, NWS State College, PA
NWS State College, PA issued this flash flood watch at Feb 24, 2016, 2:38 PM EST for 8 counties in Pennsylvania. It took effect at Feb 24, 2016, 5:00 PM EST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2016, 2:38 PM EST (19:38 UTC)
- In effect from
- Feb 24, 2016, 5:00 PM EST
- Expired
- Feb 24, 2016, 9:00 PM EST
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, Schuylkill County, PA, York County, PA
The radar
The State College radar (KCCX), 129 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 382 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 495 m²/s²
- 0-3 km storm-relative helicity
- 559 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393 WGUS61 KCTP 241938 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 238 PM EST WED FEB 24 2016 ...LOCALLY HEAVY RAINFALL COULD LEAD TO FLASH FLOODING... .SHOWERS AND POSSIBLE THUNDERSTORMS AHEAD OF A COLD FRONT WILL AFFECT THE LOWER SUSQUEHANNA VALLEY THIS AFTERNOON AND EVENING. PAZ056>059-063>066-250200- /O.NEW.KCTP.FF.A.0001.160224T2200Z-160225T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- INCLUDING THE CITIES OF...NEWPORT...HARRISBURG...HERSHEY... POTTSVILLE...LEBANON...CARLISLE...GETTYSBURG...YORK...LANCASTER 238 PM EST WED FEB 24 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA... INCLUDING THE FOLLOWING AREAS...ADAMS...CUMBERLAND...DAUPHIN... LANCASTER...LEBANON...PERRY...SCHUYLKILL AND YORK. * UNTIL 9 PM EST THIS EVENING. * SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE LOWER SUSQUEHANNA VALLEY THIS AFTERNOON AND EVENING. RAINFALL COULD BE HEAVY ENOUGH TO LEAD TO LOCALIZED FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ BG/RXR/CR/EH
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Feb 24, 1:34 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Feb 24, 1:34 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 134 PM EST WED FEB 24 2016 .SYNOPSIS... A STRONG LOW PRESSURE SYSTEM OVER WESTERN KY EARLY THIS AFTERNOON WILL STRENGTHEN AS IT LIFTS NORTHEAST ACROSS THE UPPER OHIO VALLEY AND LOWER GREAT LAKES REGION. WIDESPREAD MODERATE TO LOCALLY HEAVY RAIN IS EXPECTED. STRONG TO POTENTIALLY DAMAGING WINDS ARE POSSIBLE FROM LATE THIS AFTERNOON INTO THE EVENING ALONG A FAST MOVING LINE OF HEAVY SHOWERS/THUNDERSTORMS. GUSTY NORTHWEST WINDS WILL DIRECT COLDER AIR INTO THE AREA BEHIND THE DEPARTING STORM SYSTEM FOR THE SECOND HALF OF THE WEEK. RAIN WILL MIX WITH AND CHANGE TO SNOW ON THURSDAY OVER WESTERN PENNSYLVANIA WITH A LIGHT ACCUMULATION BY FRIDAY MORNING. && .NEAR TERM /THROUGH TONIGHT/... AS UPPER LOW OVER OHIO VALLEY AND ASSOCIATED OCCLUDING SFC FRONT MOVE EAST TOWARD THE REGION THIS AFTN AND EVENING...EXPECT INCREASE IN COVERAGE IN RAIN SHOWERS FROM SOUTH NORTH. AREAS OF HEAVY RAIN WILL CONTINUE INTO EVENING HOURS. BUDDING INSTABILITY AND IMPRESSIVE WIND FIELDS ALOFT LOOK TO GATHER TO SUPPORT A LATE WINTER SEVER OUTBREAK ACROSS PARTS OF THE MID ATLANTIC LATE THIS AFTN AND EVENING. AFTERNOON DAY1 UPDATE FROM SPC HAS PULLED ENHANCED OUTLOOK AREA INTO EASTERN PA. WILL HIGHLIGHT IN HWO. THE ANOMALOUS MOISTURE VALUES COMBINED WITH STRONG DIFFLUENT FLOW ALOFT/BOUNDARY LAYER CONVERGENCE WILL SUPPORT POTENTIAL FOR ORGANIZED FRONTAL OR PRE- FRONTAL CONVECTION ALONG/AHEAD OF A STRONG COLD FRONT RACING EAST- NORTHEAST FROM THE SOUTHERN APPALACHIANS AND ACROSS THE MID ATLANTIC STATES. WHILE THE AREA OF PCPN WILL BE QUITE PROGRESSIVE...THE PATTERN IS FAVORABLE FOR LOCALIZED HEAVY RAIN RATES/FLOODING RISK ESPECIALLY WITH CENTRAL PA FFG VALUES RATHER LOW. THEREFORE WPC HAS MAINTAINED RISK FOR EXCESSIVE RAINFALL AND WILL CONTINUE TO HIGHLIGHT IN HWO. UTILIZED WPC GUIDANCE FOR QPF AMTS WHICH RANGE BTWN 0.75 INCHES IN THE LAURELS TO ~ 1.50 INCHES FOCUSED INTO THE THE SOUTHERN POCONOS/ENDLESS MTNS WHERE TERRAIN ENHANCEMENT WILL BE MAXIMIZED. HEAVY RAIN/SEVERE WX RISK SHOULD END BY MIDNIGHT WITH LINGERING LIGHT RAIN/SHOWERS INTO EARLY THURSDAY MORNING. SNOW MAY BEGIN TO MIX WITH RAIN OVER THE HIGHER TERRAIN ALONG THE WESTERN ALLEGHENIES AS COLDER AIR BEGINS TO FILTER IN BEHIND INCREASINGLY GUSTY NW WINDS. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... PERSISTENT/STRONG COLD ADVECTION WRAPPING INTO CENTRAL PA BEHIND THE DEPARTING STORM TRACKING INTO THE ST. LAWRENCE VALLEY SHOULD TRANSITION RAIN TO SNOW OVER THE WESTERN ALLEGHENIES ON THURSDAY. MARGINALLY WARM BLYR TEMPS AND ROAD SFC MAY BE A LIMITING FACTOR FOR ACCUMULATIONS INITIALLY. THE COMBINATION OF LAKE EFFECT/ENHANCED UPSLOPE SNOW AND DECAYING COMMA HEAD/DEFORMATION ZONE SHOULD YIELD A GENERAL 1-3 INCHES BY FRIDAY MORNING. WIND GUSTS IN THE 25 TO 35 MPH RANGE ARE LIKELY ON THURSDAY WITH PEAK GUSTS AROUND 40 MPH POSSIBLE ON THE RIDGES IN SOUTHWEST PA. LAKE EFFECT/UPSLOPE SNOW SHOWERS GRADUALLY TAPER DOWN ON FRIDAY AND COME TO AN END FRI NGT AS WEAK RIDGE OF HIGH PRESSURE SLIDES INTO THE AREA. && .LONG TERM /SATURDAY THROUGH TUESDAY/... TEMPERATURES SHOULD MODERATE NICELY SAT-SUN AS SW FLOW BRINGS MILDER AIR INTO THE AREA. MODEL CONSENSUS SHOWS LOW PRES TRACKING FROM THE MIDWEST ACROSS THE LOWER GREAT LAKES INTO NORTHERN NEW ENGLAND SUN-MON...BRINGING RISK OF RAIN/SNOW TO START NEXT WEEK. GFS/ECMWF DIVERGE ON THE SFC PATTERN TOWARD THE MIDDLE OF NEXT WEEK BUT NEITHER MODEL INDICATES ANY HIGH IMPACT WX SYSTEMS. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS A SERIES OF STORM SYSTEMS AFFECT MOVE TO THE NORTH...EXPECT WIDESPREAD IFR ACROSS THE REGION THROUGH THIS AFTERNOON...MAINLY FROM LOWERED CIGS. AFTER A BREAK IN PCPN THROUGH THE DAY...STEADIER/HEAVIER RAIN SHOWERS...AND THE POSSIBILITY OF A FEW RUMBLES OF THUNDER WILL ARRIVE LATER THIS AFTERNOON AS A STRONGER STORM TRACKS NORTHEAST FROM THE OHIO VALLEY TOWARD THE EASTERN GREAT LAKES. ANOTHER CONCERN IS A LOW LEVEL JET TRACKING ACROSS THE REGION LATE THIS AFTERNOON AND EARLY EVE. EXPECT LLWS WITH WINDS ALOFT OF 60 TO 70 KTS AROUND 2KFT. THIS WIND SHEAR SHOULD BEGIN PERSIST THROUGH 00Z TO 03Z THURSDAY AS THE JET EXITS THE REGION. EXPECT CONDITIONS TO SLOWLY IMPROVE BETWEEN 03Z TO 09Z FROM THE SOUTH TO THE NORTH. IFR SHOULD IMPROVE TO MVFR BETWEEN 00Z TO 06Z AND FROM MVFR TO VFR BETWEEN 09Z TO 12Z THURSDAY. OUTLOOK... THU...WINDY. PM SHSN/REDUCED VSBYS POSS...MAINLY W MTNS. FRI...WINDY...ESP EAST. AM SHSN/REDUCED VSBY POSS W MTNS. SAT-SUN...NO SIG WX EXPECTED. MON...RAIN SHOWERS TURNING TO SNOW SHOWERS. LOW CIGS/VSBYS LIKELY. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...GARTNER/STEINBUGL NEAR TERM...GARTNER/STEINBUGL SHORT TERM...STEINBUGL LONG TERM...STEINBUGL AVIATION...CERU/GARTNER
Hazardous weather outlook, Feb 24, 10:16 AM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1016 AM EST WED FEB 24 2016 PAZ028-036-037-041-042-046-049>053-056>059-063>066-251530- JUNIATA-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING- UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN- SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 1016 AM EST WED FEB 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. LOCALIZED MINOR FLOODING IN AREAS OF POOR DRAINAGE AND STRONG TO POTENTIALLY DAMAGING WIND GUSTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PAZ004>006-010>012-017>019-024>027-033>035-045-251530- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- SOMERSET-BEDFORD-FULTON-SOUTHERN CLINTON- 1016 AM EST WED FEB 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. LOCALIZED MINOR FLOODING IN AREAS OF POOR DRAINAGE ARE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BG
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 4:54 PM EST | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Franklin, Fulton, Huntingdon and 9 more | 3 hr |
| Feb 24, 4:59 PM EST | Special Weather Statement | CTP | Franklin | 31 min |
| Feb 24, 5:18 PM EST | Special Weather Statement | CTP | Adams, Cumberland, Juniata, Mifflin, Perry | 27 min |
| Feb 24, 5:24 PM EST | Special Weather Statement | CTP | Lancaster | 66 min |
| Feb 24, 5:36 PM EST | Severe Thunderstorm Warning | CTP | Adams, York | 39 min |
| Feb 24, 6:03 PM EST | Areal Flood Advisory | CTP | Centre, Clinton, Columbia, Lycoming, Montour, Northumberland and 5 more | 3 hr |
| Feb 24, 6:10 PM EST | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Lancaster, Lebanon, York | 80 min |
| Feb 24, 6:12 PM EST | Special Weather Statement | CTP | Lycoming, Montour, Northumberland, Union | 33 min |
| Feb 24, 6:44 PM EST | Special Weather Statement | CTP | Columbia, Schuylkill, Sullivan | 31 min |
Nearby
Flash Flood Watches in Pennsylvania, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.